Utah, 2026Heavy Snow and Winter Weather in Utah, March 31, 2026
March 31, 2026 · NWS GJT · 2 events in 2 counties and zones
Well above normal moisture moved into the Four Corners from the southwest due to remnant Atmospheric River moisture ahead of a strong closed low pressure system and cold front that brought mountain snow above 9000 feet and valley rain. Temperatures were very warm ahead of this system and fell to below normal levels afterwards with abundant moisture resulting in heavy, wet snow favoring the…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Well above normal moisture moved into the Four Corners from the southwest due to remnant Atmospheric River moisture ahead of a strong closed low pressure system and cold front that brought mountain snow above 9000 feet and valley rain. Temperatures were very warm ahead of this system and fell to below normal levels afterwards with abundant moisture resulting in heavy, wet snow favoring the central and southern mountains with the heaviest accumulations above a foot at the higher elevations where the winds were also the strongest.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 10:53 PM MST, 7 minutes earlier. Its key messages:
- An incoming pattern shift brings cooler temperatures, valley rain, and mountain snow above 9000 feet through tomorrow evening.
- Winter Weather Advisories remain in effect from 6PM today through 9PM Wednesday for most major mountain groups on the West Slope. Freeze Watches for southern valleys tomorrow night.
- Additional measurable snow expected for the mountains on Friday, with a warmer, drier trend this weekend and beyond.
Area forecast discussion, Mar 31, 10:53 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1153 PM MDT Tue Mar 31 2026
.KEY MESSAGES...
- An incoming pattern shift brings cooler temperatures, valley
rain, and mountain snow above 9000 feet through tomorrow
evening.
- Winter Weather Advisories remain in effect from 6PM today
through 9PM Wednesday for most major mountain groups on the
West Slope. Freeze Watches for southern valleys tomorrow
night.
- Additional measurable snow expected for the mountains on
Friday, with a warmer, drier trend this weekend and beyond.
&&
.DISCUSSION...
Issued at 1032 PM MDT Tue Mar 31 2026
GOES ALPW is showing a strong tap of moisture across the
Southwest and directed at the central Rockies this evening. The
latest GJT sounding indicated this moisture continues to be
mainly elevated above 500mb with the persistent inverted V
profile still in place. This explains the 45 to 50 mph gusts
from virga/showers this afternoon and evening. However this
virga is likely continuing the top down saturation process
before the stronger ascent arrives later tonight. No matter
what you look at...integrated moisture transport vectors...PWAT
anomaly...M-Climate QPF...PWAT return intervals...this is as
good of moisture tap as we have seen in a long time. If this was
truly winter season this would have boosted the SWE profile
upward. Not so say this storm won't produce some impressive snow
totals...it will just be limited to the highest elevations due
to limited cold air and low SLR...more Sierra Cement. Various
ensembles are showing QPF amounts in the 1.5 to 2.0 inch range
over some of the higher terrain with this storm and as much as
I have been wanting to brush those numbers aside...they are
looking more likely than not. Why? Strong SW to W orographics as
this trough approaches and swings through...moderate QG forcing
overhead with said trough and a combination of mesoscale
forcing and convection. A more organized band of precipitation
arcing from southeast Utah into west-central Colorado associated
with jet- forced frontogenesis looks to be one reason the QPF
bullseyes over the Unc-Grand Mesa-West Elks area. Favorable
orographics another reason...which will also favor the fertile
crescent of the San Juans. So overall this will be a welcome
storm for all even with the wintery impacts tonight and tomorrow
through the mountain corridors when snow has the best chance of
accumulating on road surfaces. As the PV lobe cuts in by mid-
day we go full convective and though precipitation rates in some
areas will be robust...the warmer temps and filtered sunshine
is expected to improve road conditions. So even with some
impressive snow amounts (15+ inches) still content with the
winter advisories for expected impacts. The trough axis swings
across the divide tomorrow evening keeping some cool air
advection/orographic showers over our eastern terrain through
sunrise. We get a short break Thursday before the next
trough...a colder system...moves through late Thursday through
Friday. Will continue watch trends with this system and tackle
it after this bigger event ends.
Freezing temperatures where significant growing degree days
have pushed plants out of dormancy will be possible Thursday
morning along the southern Colorado valleys. Colder air moving
in late Thursday will expand the freeze threat to other valleys
through the weekend. The fruit growing areas of the Grand Valley
and North Fork Valley have at least a 50 percent chance of
seeing temperatures at or below freezing Friday and Saturday
mornings. Stay tuned for additional Freeze Watches and/or
Warnings as confidence increases.
Spring Returns
Temperatures rebound above normal this weekend, as weak high
pressure builds back in. Models keep things on the progressive
side, likely sending a few clouds across the region, but little
in the way of precipitation at the moment. Temperatures climb
back up around 10 degrees over normal early next week.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1144 PM MDT Tue Mar 31 2026
Widespread precipitation is ongoing across the region. This is
mostly in the form of rain right now, but tonight and this
morning a transition to a rain and snow mix, or just snow, is
possible in higher elevation areas. The system will continue to
bring widespread precipitation through the day, gradually
diminishing after 00Z. This will cause MVFR to LIFR conditions,
and drops below ILS breakpoints. Strong wind gusts are expected
at most TAF sites, especially during the afternoon hours.
Scattered thunderstorms are possible in the afternoon as well.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 9 PM MDT Wednesday for COZ004-
009-010-012-013-018-019.
Freeze Watch from late Wednesday night through Thursday
morning for COZ021>023.
UT...None.
&&
DISCUSSION...TGJT
AVIATION...TGJTHazardous weather outlook, Mar 31, 1:14 AM MST, 21 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
214 AM MDT Tue Mar 31 2026
COZ001>014-017>023-UTZ022>025-027>029-010815-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
214 AM MDT Tue Mar 31 2026
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Moisture will increase across the region today with cooler
temperatures, valley rain and mountain snow above 9000 feet
beginning this evening as the pattern shifts from hot and dry to
cooler and unsettled today through the coming week.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Valley rain and mountain snow will continue through Wednesday with
another round late Thursday into Friday as another disturbance moves
through the region. Potential increases for widespread freezing
overnight temperatures late this week into the coming weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 31, 6:12 PM MST, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
712 PM MDT Tue Mar 31 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM Non-Tstm Wnd Gst 16 NW Moab 38.75N 109.75W
03/31/2026 M47 MPH Grand UT ASOS
ASOS station KCNY 16 NW Moab.
&&Local storm report, Mar 31, 7:25 PM MST, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
825 PM MDT Tue Mar 31 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Non-Tstm Wnd Gst 6 NNW La Sal Jct 38.39N 109.43W
03/31/2026 M55 MPH San Juan UT Mesonet
Mesonet station PC188 Hole N The Rock.
0152 PM Non-Tstm Wnd Gst 3 NNW Hotchkiss 38.85N 107.74W
03/31/2026 M52 MPH Delta CO Mesonet
Mesonet station JAYC2 Jay, Hotchkiss 3NNW.
0248 PM Non-Tstm Wnd Gst 46 NNE Castle Valley 39.28N 109.22W
03/31/2026 M50 MPH Grand UT Mesonet
Mesonet station BCRU1 Bryson Canyon.
0903 PM Non-Tstm Wnd Gst 4 ENE Elk Springs 40.37N 108.39W
03/30/2026 M49 MPH Moffat CO Mesonet
Mesonet station CO136 040w040 Us-40 At Elk
Springs Ran.
0447 PM Non-Tstm Wnd Gst 2 ESE Craig 40.50N 107.52W
03/31/2026 M47 MPH Moffat CO ASOS
ASOS station KCAG Craig-Moffat County
Airport.
0630 PM Non-Tstm Wnd Gst 9 ESE Castle Valley 38.59N 109.25W
03/31/2026 M47 MPH Grand UT Mesonet
Mesonet station PC616 Andy Mesa.
0436 PM Non-Tstm Wnd Gst 4 S Sawpit 37.93N 108.01W
03/31/2026 M46 MPH San Miguel CO Mesonet
Mesonet station GW1216 Sawpit.
0720 PM Non-Tstm Wnd Gst 40 NNE Castle Valley 39.17N 109.14W
03/31/2026 M46 MPH Grand UT Mesonet
Mesonet station UTHAD I-70 At Mp 226 Harley
Dome.
0733 PM Non-Tstm Wnd Gst 9 WSW Mack 39.19N 109.04W
03/31/2026 M45 MPH Mesa CO Mesonet
Mesonet station CO089 070w001 Utah State
Line.
0130 PM Non-Tstm Wnd Gst 5 SW Cortez 37.30N 108.63W
03/31/2026 M44 MPH Montezuma CO ASOS
ASOS station KCEZ Cortez Municipal Airport.
0700 PM Non-Tstm Wnd Gst 7 WSW Monticello 37.84N 109.46W
03/31/2026 M44 MPH San Juan UT Mesonet
Mesonet station ABAUT 7.4 NW Verdure
(UUNET).
0224 PM Non-Tstm Wnd Gst 2 ESE Gypsum 39.63N 106.92W
03/31/2026 M43 MPH Eagle CO AWOS
AWOS station KEGE Eagle County Rgnl Airport.
0340 PM Non-Tstm Wnd Gst 4 ESE Steamboat Springs 40.46N 106.74W
03/31/2026 M43 MPH Routt CO Mesonet
Mesonet station STORM 4.3 E Steamboat
Springs (DRI).
0703 PM Non-Tstm Wnd Gst 4 NE Cameo 39.20N 108.27W
03/31/2026 M43 MPH Mesa CO Mesonet
Mesonet station CO118 070e051 Beaver Tail
Tunnel.
0720 PM Non-Tstm Wnd Gst 8 NW Maeser 40.54N 109.70W
03/31/2026 M43 MPH Uintah UT Mesonet
Mesonet station PC266 Little Mountain.
1235 PM Non-Tstm Wnd Gst 12 SE Whitewater 38.85N 108.30W
03/31/2026 M42 MPH Delta CO Mesonet
Mesonet station CO119 050w054 Mesa County
Line South.
0646 PM Non-Tstm Wnd Gst 2 SW Great Divide 40.76N 107.85W
03/31/2026 M42 MPH Moffat CO Mesonet
Mesonet station GDRC2 Great Divide 2SW.
1149 AM Non-Tstm Wnd Gst 3 SSW Hesperus 37.24N 108.05W
03/31/2026 M41 MPH La Plata CO Mesonet
Mesonet station 99 4SSW Hesperus CO Old Fort
Lewis/La Pla.
0100 PM Non-Tstm Wnd Gst 2 WNW La Sal 38.34N 109.21W
03/31/2026 M41 MPH San Juan UT Mesonet
Mesonet station UTLSD Sr-46 At Mp 12.5 La
Sal Divide.
0330 PM Non-Tstm Wnd Gst 2 NW La Sal Jct Arpt 38.32N 109.42W
03/31/2026 M41 MPH San Juan UT Mesonet
Mesonet station UTFIM Us-191 At Mp 104 Flat
Iron.
0140 PM Non-Tstm Wnd Gst 2 WNW Pagosa Springs 37.28N 107.05W
03/31/2026 M40 MPH Archuleta CO AWOS
AWOS station KPSO Stevens Field Arpt.
0237 PM Non-Tstm Wnd Gst 2 SSE Gunnison 38.52N 106.92W
03/31/2026 M40 MPH Gunnison CO AWOS
AWOS station KGUC Gunnison-Crested Butte AP.
0355 PM Non-Tstm Wnd Gst 4 NNW Burns 39.92N 106.92W
03/31/2026 M40 MPH Eagle CO Mesonet
Mesonet station STHC2 Hangman, Burns 3NW.
0416 PM Non-Tstm Wnd Gst 3 WSW Oxford 37.15N 107.77W
03/31/2026 M40 MPH La Plata CO ASOS
ASOS station KDRO Durango La Plata Cnty
Airport.
0500 PM Non-Tstm Wnd Gst 9 ENE Mount Crested But 38.97N 106.83W
03/31/2026 M40 MPH Gunnison CO Mesonet
Mesonet station CBCBH Carbonate Hill.
&&Winter Weather, Eastern Uinta Mountains
- When
- March 31, 11:00 PM MST to 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 3 to 10 inches of snow fell across the area.
Heavy Snow, La Sal & Abajo Mountains
- When
- March 31, 11:00 PM MST to 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 12 to 15 inches of snow fell across the La Sal Mountains.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, March 31, 2026$220,000 · EF1 · 30 events
- Flash Flooding and Flood in New York, March 31, 2026$129,000 · 15 events
- Flood in New York, March 31, 2026$250,000 · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, March 31, 2026$48,000 · 50 kt wind · 20 events
- Tornado and Flash Flooding in New York, March 31, 2026$17,000 · EF1 · 17 events
- High Wind in Wisconsin, March 31, 2026$30,000 · 58 kt wind · 2 events
- Damaging Winds in Pennsylvania, March 31, 2026$24,000 · 52 kt wind · 6 events
- Drought in North Carolina, March 31, 202619 events
- Damaging Wind in Mississippi, March 31, 2026$20,000 · 1 event
- Hail and Damaging Winds in New York, March 31, 2026$10,000 · 1.75 in hail · 15 events
- Hail in Illinois, March 31, 20261.75 in hail · 12 events
- Drought in Oklahoma, March 31, 20269 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1325782, 1325785.